Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Can azathioprine cause joint pain?


11-20-2012, 10:55 AM   #1
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
Can azathioprine cause joint pain?

Hi, I've been on Azathioprine since the end of May. In middle of July, I started having pain in my right knee. I went to an orthopeadic who said it was something to do with the pattella. At this point however, the pain is also in my left knee as well as both elbows and sometimes my wrists too. The pain isn't always there but it's there often enough. It alternates between a heavy dullness and an itch inside the joint.
Any ideas if it can be from the medication or from something else entirely?
Thanks.
11-20-2012, 04:44 PM   #2
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
It could be something else (but what I can't say). There are EIM's of Crohns that cause joint inflammation. It might be un-related to AZA or Crohns. For example, I have arthritis in most of my major joints... this started before Crohns ever reared its ugly head. So there could be many explanations for the pain you describe. I did, however, suffer (and suffer is the right word) a bad reaction to AZA. It started with back pain, spread rapidly, and was soon accompanied by a rash. However, this developed rapidly, increased in intensity at a spectacular rate... and with the appearance of the rash, I was off to the ER.

Anyway, back to you. Have you been having regular bloodwork done while on AZA? When was your last? Was it normal/nominal? Have you mentioned this to the doctor who put you on AZA? You have to do due diligence whenever taking any medication.
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
11-20-2012, 06:27 PM   #3
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
Thanks Kev for the response.
I have been doing blood work regularly. I'm due for bloodwork again in 1 month (right before I see my GI). My last blood was done 2 months ago with everything within normal range. I did tell my doc last time I was there (in September) that I was having joint pain. At that time it was only my right knee and he said that he doesn't think it's from the medication.
11-23-2012, 02:45 AM   #4
jlm
Senior Member
 
jlm's Avatar
 
Join Date: Mar 2011
Location: Winnipeg, Manitoba

My Support Groups:
I believe it can/does cause joint pain. I was on it for months last year and experience knee pain and hair loss. I looked up the side effects and my doctor agreed it can cause joint pain.
__________________
Jenna M.
Diagnosed 96'
On Humira once a week.
Nightly TPN.
Four resections.
11-23-2012, 03:13 AM   #5
Gretchieq
 
Gretchieq's Avatar
 
Join Date: Nov 2012
Location: Griffith, New South Wales, Australia
Hi,
I too am on AZA and yes have been experiencing joint pains - particularly knuckles, toes, ankles and back pain.... the more i read and talk to ppl with crohns and particularly on AZA they are saying the same......... just achy atm - but some days are worse than others - but like you the Drs say it is unlikely the meds.....hmmmmmm?
11-23-2012, 04:27 AM   #6
StaceyQ
Senior Member
 
StaceyQ's Avatar
 
Join Date: Jul 2011
Location: Petersfiel, United Kingdom
im on Aza and expreience joint pain, i read its one of the side effects so just deal with it xx
__________________
love my kids to the moon and back
11-23-2012, 11:53 AM   #7
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
Thanks for the responses. It's just come to a point that there is no reason I have to live with the pain even though it can be a side effect (the doc won't admit to that possibility). I've decided to check out the pain by a rheumatalogist. Next week I'll make an appointment.
11-23-2012, 01:13 PM   #8
Danico85
Senior Member
 
Danico85's Avatar
 
Join Date: Nov 2012
Location: Glasgow
aza used to give me alot of lower back pain, but i started taking fish oils and i dont have it anymore
11-23-2012, 01:26 PM   #9
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
Glad to hear that the fish oil does the trick for you. I take it as part of my vitamin regiment but it's not helping me. Maybe I should increase the dosage?
11-23-2012, 03:34 PM   #10
highlandsrock
Senior Member
 
highlandsrock's Avatar
 
Join Date: Jun 2012
Location: Surrey, United Kingdom

My Support Groups:
When I first started on Azathioprine I had aching in my knee and finger joints but it soon passed and kept surgery at bay for many years.
__________________
Wrestling The Octopus.com - the companion website to my, shortly to be published, book on 4 decades of Crohn's and other issues

Not taking Crohn's meds at present. In the past - pred, pentasa, aza, entocort, infliximab - with varying degrees of success

Currently on :
Loperamide to keep the BAM at bay
Propanolol/Omeprazole for PVT
B12 injections


Twitter - @crohnoid
11-23-2012, 04:11 PM   #11
Danico85
Senior Member
 
Danico85's Avatar
 
Join Date: Nov 2012
Location: Glasgow
Glad to hear that the fish oil does the trick for you. I take it as part of my vitamin regiment but it's not helping me. Maybe I should increase the dosage?

yeah its super strong fish oils. i think its australian. in the uk you can buy it in holland and barret.

also try manuka honey. its healing properties is unbelievable but its expensive
11-23-2012, 04:15 PM   #12
JudithC
Senior Member
 
Join Date: May 2011
Location: Maine

My Support Groups:
No Dr. admits that 'his' prescription will cause problems. I have two specialists and an MD. Neither specialist admits their meds cause me any problems. My MD at least listens but can't come up with solutions. Meanwhile, I suffer. Tummy is ok, everything else hurts.
__________________
Judy

now:
Remicade
Vitamin D
Vitamin C


tried:
Entocort
Pentasa
Prednisone
12-16-2012, 12:32 AM   #13
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
I just wanted to update. The rheumatologist ran a bunch of tests and couldn't find anything wrong. After he spoke to my GI, the GI agreed that a 6 week trial of no azathioprine will be the only way to get to the root of the problem. If the joint pain gets significantly better, time for a new medicine. However, if there is no change, the rheumatologist will run the tests again as the medication may have been masking something.
Fingers crossed that it was the medication and we can go forward with something new!
12-16-2012, 10:57 PM   #14
Sailorluna
Forum Monitor
 
Sailorluna's Avatar
 
Join Date: Oct 2010
Location: Coon Rapids, Minnesota

My Support Groups:
Hi Seebee,
I went through the same thing with Humira. After coming off the Humira 12 weeks ago the joint pain is much better, but I have to continue the prednisone to keep it completely knocked down. The rheumatologist believes that some of the joint pain is simply inflamation from the crohns causing the joint pain. No one has ever mentioned the possibility of the aza being a contributing factor. It will be interesting to hear if coming off the aza helps you. Please let us know. I hope you get the joint pain under control.
__________________

Symptoms since 98
Resection and diagnosis June 2010
3 fistulas
abscess drained 6 times (so far...)
currently 2 seton in place 1 since 9/11 the other 4/14
1 strange small air pocket with an 8 cm sinus track leading into the great unknown
methotrexate weekly
folic acid
2 lomotil
2 Welchol
B12 injections (monthly)
Remicade

_____
Goodbye Humira
Goodbye Cimzia
Goodbye Azathiprine
01-27-2013, 10:55 PM   #15
seebee
Senior Member
 
seebee's Avatar
 
Join Date: Jun 2012
Location: New York

My Support Groups:
I was at the GI on Friday and we decided that the azathioprine was a major factor in the the joint pains. For the first five weeks off of it, my pains were getting better but then the cold weather came and my knees started acting up again. Since the pain was getting better the aza played a big role in it so we are now trying 6-mp.
Hope it works pain free!
02-04-2013, 10:48 PM   #16
SMSIRL
 
SMSIRL's Avatar
 
Join Date: Oct 2011
Location: Dublin, Ireland

My Support Groups:
As an aside, certain blood conditions can cause bone pain. So, as a general rule, if one is on drugs that can cause blood related side-effects and one is on a drug with such a profile, it is wise to make sure you are keeping your blood work up to date.
02-04-2013, 11:48 PM   #17
D Bergy
Senior Member
 
Join Date: Apr 2007
I have had pain in both my hips when I sleep. Since this was rare prior to a week ago, and I started back up on Aza a week ago, I say yes it can.

Had the same problem when I used it before. Hopefully it will not spread to other joints. If it does I am dumping it as a treatment.

Dan
__________________
Nothing I post here is to be construed as medical advice. I am not a doctor or health professional.
They are simply my opinions.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Can azathioprine cause joint pain?
Thread Tools


All times are GMT -5. The time now is 08:06 AM.
Copyright 2006-2017 Crohnsforum.com